Electrolytes: drug-induced hyperkalaemia: practice question

A General Medicine question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

General Medicine · Electrolytes: drug-induced hyperkalaemia

Sample item

An HIV-positive man receiving high-dose co-trimoxazole for Pneumocystis pneumonia develops potassium 6.1 mmol/L with normal creatinine. Which mechanism explains the hyperkalaemia?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Trimethoprim blocking the epithelial sodium channel in the collecting duct

Trimethoprim is structurally similar to amiloride and blocks the epithelial sodium channel in the distal nephron. This reduces the lumen-negative potential that drives potassium secretion, so potassium is retained. The effect is dose-related and worse with renal impairment or concurrent ACE inhibitors.

Option by option

  • A. Trimethoprim inhibiting the thiazide-sensitive Na-Cl cotransporter

    Thiazide-sensitive transporter inhibition causes potassium loss, not retention.

  • B. Sulfamethoxazole suppressing renin release from the juxtaglomerular cells

    Renin suppression is the mechanism of NSAIDs and beta-blockers, not of this antibiotic.

  • C. Trimethoprim blocking the epithelial sodium channel in the collecting duct (correct)

    Correct. Amiloride-like blockade of the sodium channel reduces potassium secretion.

  • D. Sulfamethoxazole inhibiting the Na-K-2Cl cotransporter in the loop of Henle

    Loop transporter inhibition is the action of furosemide and causes potassium loss.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More General Medicine questions

Questions about this General Medicine question

What is the answer to this General Medicine question?

The best answer is C, Trimethoprim blocking the epithelial sodium channel in the collecting duct. Trimethoprim is structurally similar to amiloride and blocks the epithelial sodium channel in the distal nephron.

Why is "Trimethoprim inhibiting the thiazide-sensitive Na-Cl cotransporter" not the answer?

Thiazide-sensitive transporter inhibition causes potassium loss, not retention.

Why is "Sulfamethoxazole suppressing renin release from the juxtaglomerular c…" not the answer?

Renin suppression is the mechanism of NSAIDs and beta-blockers, not of this antibiotic.

Why is "Sulfamethoxazole inhibiting the Na-K-2Cl cotransporter in the loop of…" not the answer?

Loop transporter inhibition is the action of furosemide and causes potassium loss.

What concept does this question test?

It tests Electrolytes: drug-induced hyperkalaemia in General Medicine. This reduces the lumen-negative potential that drives potassium secretion, so potassium is retained. The effect is dose-related and worse with renal impairment or concurrent ACE inhibitors.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Electrolytes: drug-induced hyperkalaemia?

For each disease know the classic presentation, the best test, and the first-line treatment. Then use the flashcards and the other General Medicine questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.